Alert archive / New Mexico / High Wind Warnings in 2024

High Wind Warning 30, NWS Midland/Odessa, TX

December 9, 2024Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Dec 9, 2024, 4:58 AM MST for Eddy County, New Mexico; Culberson County, Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2024, 4:58 AM MST (11:58 UTC)
Expired
Dec 9, 2024, 5:00 PM MST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 12.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3441 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS74 KMAF 091158
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
458 AM MST Mon Dec 9 2024

NMZ027-TXZ270-271-092000-
/O.NEW.KMAF.HW.W.0030.241209T1158Z-241210T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
458 AM MST Mon Dec 9 2024 /558 AM CST Mon Dec 9 2024/

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS 
AFTERNOON...

* WHAT...West winds 35 to 50 mph with gusts up to 65 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

&&

$$

Rick Hluchan
3 follow-up statements
457 
WWUS74 KMAF 091205
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
505 AM MST Mon Dec 9 2024

NMZ027-TXZ270-271-092015-
/O.CON.KMAF.HW.W.0030.000000T0000Z-241210T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
505 AM MST Mon Dec 9 2024 /605 AM CST Mon Dec 9 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ 
THIS AFTERNOON...

* WHAT...West winds 35 to 50 mph with gusts up to 65 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

&&

$$

TXZ273-277-278-092015-
/O.NEW.KMAF.WI.Y.0023.241209T1205Z-241210T0000Z/
Eastern Culberson County-Davis Mountains-Davis Mountains
Foothills-
Including the cities of Alpine and Fort Davis
605 AM CST Mon Dec 9 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Davis Mountains and Davis Mountains Foothills, and Eastern 
  Culberson County County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

Rick Hluchan
133 
WWUS74 KMAF 091843
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1143 AM MST Mon Dec 9 2024

NMZ027-TXZ270-271-100000-
/O.CON.KMAF.HW.W.0030.000000T0000Z-241210T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
1143 AM MST Mon Dec 9 2024 /1243 PM CST Mon Dec 9 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ 
THIS AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

&&

$$

TXZ273-277-278-100000-
/O.CON.KMAF.WI.Y.0023.000000T0000Z-241210T0000Z/
Eastern Culberson County-Davis Mountains-Davis Mountains
Foothills-
Including the cities of Fort Davis and Alpine
1243 PM CST Mon Dec 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Davis Mountains and Davis Mountains Foothills, and Eastern 
  Culberson County County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

TXZ082-280>282-101000-
/O.NEW.KMAF.FZ.A.0003.241211T0600Z-241211T1500Z/
Terrell-Chisos Basin-Presidio Valley-Lower Brewster County-
Including the cities of Chisos Basin, Dryden, Big Bend National
Park, Presidio, Sanderson, Lajitas, and Castolon
1243 PM CST Mon Dec 9 2024

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY 
MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible.

* WHERE...Chisos Basin and Presidio Valley, and Lower Brewster 
  County and Terrell Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Cover outdoor faucets. To prevent water pipes from freezing wrap or 
drain or allow them to drip slowly.

Bring pets indoors, or ensure that they have warm, dry shelter.

&&

$$

Kenneth Greening
658 
WWUS74 KMAF 100008
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
508 PM MST Mon Dec 9 2024

NMZ027-TXZ270-271-100115-
/O.EXP.KMAF.HW.W.0030.000000T0000Z-241210T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
508 PM MST Mon Dec 9 2024 /608 PM CST Mon Dec 9 2024/

...HIGH WIND WARNING HAS EXPIRED...

Westerly winds are gradually decreasing over the Guadalupe Mountains 
early this evening. The High Wind Warning has been allowed to 
expire. Occasional gusts to 40 to 50 mph will remain possible 
through around 8 PM MST.

$$

TXZ273-277-278-100115-
/O.EXP.KMAF.WI.Y.0023.000000T0000Z-241210T0000Z/
Eastern Culberson County-Davis Mountains-Davis Mountains
Foothills-
Including the cities of Fort Davis and Alpine
608 PM CST Mon Dec 9 2024

...WIND ADVISORY HAS EXPIRED...

Westerly winds are gradually decreasing over eastern Culberson 
County and the Davis Mountains early this evening. The Wind Advisory 
has been allowed to expire.

$$

TXZ082-280>282-100815-
/O.CON.KMAF.FZ.A.0003.241211T0600Z-241211T1500Z/
Terrell-Chisos Basin-Presidio Valley-Lower Brewster County-
Including the cities of Castolon, Lajitas, Dryden, Chisos Basin,
Sanderson, Presidio, and Big Bend National Park
608 PM CST Mon Dec 9 2024

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH 
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible.

* WHERE...Chisos Basin and Presidio Valley, and Lower Brewster 
  County and Terrell Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Cover outdoor faucets. To prevent water pipes from freezing wrap or 
drain or allow them to drip slowly.

Bring pets indoors, or ensure that they have warm, dry shelter.

&&

$$

21/Lindsey

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 9, 3:57 AM MST, 1 hour 1 minute earlier. Its key messages:

  • Updated at 438 AM CST Mon Dec 9 2024
  • A strong cold front moves through the region tonight into early Tuesday bringing colder temperatures for the middle of the coming week.
  • A widespread freeze is possible Wednesday morning for the region. Freeze products may be needed in later forecasts for portions of the Rio Grande Valley that have yet to see their first freeze.
Area forecast discussion, Dec 9, 3:57 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
457 AM CST Mon Dec 9 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 438 AM CST Mon Dec 9 2024

 - A strong cold front moves through the region tonight into
   early Tuesday bringing colder temperatures for the middle of
   the coming week.

 - A widespread freeze is possible Wednesday morning for the
   region. Freeze products may be needed in later forecasts for
   portions of the Rio Grande Valley that have yet to see their
   first freeze.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 417 AM CST Mon Dec 9 2024

Westerly flow will continue today, but luckily not as strong as
yesterday. The strongest winds will develop along and south of the
Pecos River with gusts around 40 mph possible. Given the downslope
component to the wind and sunny skies, temperatures will climb well
above normal with highs around 70 degrees.

A large-scale upper trough moving across the U.S. will send a strong
cold front into our region this evening bringing strong north winds
and much colder conditions. Low temperatures will fall mostly into
the 30s, but with a decent breeze wind chills will be in the teens
and 20s. Temperatures don't recover much on Tuesday afternoon with
highs only in the mid to upper 40s for most. There is a low chance
(<20%) of a few sprinkles or flurries Tuesday afternoon across SE NM
and the northern Permian Basin as a disturbance rounds the base of
the upper trough. No impacts are expected as the precipitation
looks very light with temperatures near or above freezing.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 417 AM CST Mon Dec 9 2024

A cold start to the long term forecast with temperatures dipping
into the 20s nearly areawide. Freeze products will be needed for
areas along the Rio Grande. Morning temperatures trend upwards
through the rest of the week and into the weekend. An upper level
ridge moves overhead and highs reach into the mid 60s for the end of
the week and weekend. Lows move above normal into the upper 30s to
low 40s. Conditions for the rest of the extended look to stay dry
and mundane with a continued low(<5%) chance of precipitation.

-Stickney

&&

.AVIATION...
(12Z TAFS)
Issued at 438 AM CST Mon Dec 9 2024

Gusty winds continue this morning, especially across western
terminals. A cold front arrives this evening switching winds to
the north and northeast. VFR prevails through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  36  48  27 /   0   0   0   0
Carlsbad                 69  36  47  24 /   0   0  10   0
Dryden                   78  41  56  30 /   0   0   0   0
Fort Stockton            73  37  49  29 /   0   0   0   0
Guadalupe Pass           59  32  41  27 /   0   0   0   0
Hobbs                    68  32  46  26 /   0   0  10   0
Marfa                    64  34  47  22 /   0   0   0   0
Midland Intl Airport     70  36  47  28 /   0   0   0   0
Odessa                   70  37  47  29 /   0   0   0   0
Wink                     72  37  49  26 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....93
AVIATION...29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 5:05 AM MSTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves12 hr
Dec 9, 11:43 AM MSTFreeze WatchMAFBrewster, Culberson, Jeff Davis, Presidio, Terrell24 hr

Nearby

High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.